MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE 14 VOLT LITHIUM ION BATTERY; VENTRICULAR (ASSISST) BYPASS

THORATEC CORPORATION HEARTMATE 14 VOLT LITHIUM ION BATTERY; VENTRICULAR (ASSISST) BYPASS
Model Number 102515
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/21/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted when the manufacturer's investigation is completed.
 
Event or Problem Description
It was reported that the patient spilled liquid on the battery charger, which made an electric zapping sound and started to smoke.The patient then used a set of batteries from the charger and started having frequent low voltage and power cable disconnect alarms.The batteries and charger were exchanged and the patient had no further alarms.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of atypical alarms due to fluid ingress in the 14-volt battery was confirmed via the submitted log file.The heartmate 14 volt lithium ion battery was not returned; however, a log file was submitted for analysis.The submitted log file contained data spanning approximately 1 day (20jun2021 ¿ 21jun2021 per the timestamp).The log file captured intermittent atypical low power advisory alarms while connected to battery power on (b)(6) 2021 due to the rsoc voltage and the bus voltage in the black power cable dropping below the expected voltage.These low power advisory alarms do not follow routine battery depletion.In addition, the log file captured atypical intermittent power cable disconnect alarms on (b)(6) 2021 due to the rsoc and bus voltage dropping to approximately 0 volts.The alarms appear to resolve on their own when the rsoc and bus voltage is restored to the expected values.Multiple attempts were made to gather additional information about the reported event such as the batch/lot number of the 4 batteries involved in the reported event, if replacing the batteries resolved the low voltage and power cable disconnect alarms, and if any products will be returning for evaluation; however, no response was given.The root cause of the reported event could not be conclusively determined through this analysis; however, the liquid that got spilled into the battery charger and on the 14-volt batteries could have contributed to the alarms.Heartmate iii patient handbook under section 5 ¿alarms and troubleshooting¿ and heartmate iii instructions for use (ifu) under section 7 ¿alarms and troubleshooting¿ cover all alarms (visual and audible), including power cable disconnect alarm conditions, low voltage advisory alarm conditions, and the actions to take if the alarms cannot be resolved.Heartmate iii patient handbook section 6 "caring for the equipment" describes how to care for and clean all equipment, including the 14v battery clips and 14v batteries.Section 10, entitled ¿safety checklists¿, provides checklists to assist the patient in performing routine maintenance of heartmate iii lvad, including inspecting/cleaning the contacts on the 14v battery clips and 14v batteries.This section also informs the user to replace any equipment or system component that appears damaged or worn.Heartmate iii instructions for use (ifu) section 8 ¿ ¿equipment storage and care¿ and heartmate iii patient handbook section 6 ¿ ¿caring for equipment¿ explain how to properly care for the equipment, including instruction on how to avoid getting equipment wet.Heartmate iii patient handbook and heartmate iii instructions for use (ifu) caution users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
HEARTMATE 14 VOLT LITHIUM ION BATTERY
Common Device Name
VENTRICULAR (ASSISST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
MDR Report Key12197355
Report Number2916596-2021-03822
Device Sequence Number3441341
Product Code DSQ
UDI-Device Identifier00813024012733
UDI-Public00813024012733
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
P060040
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/16/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number102515
Device Catalogue Number102515-SING
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 06/21/2021
Supplement Date Received by Manufacturer09/06/2021
Initial Report FDA Received Date07/20/2021
Supplement Report FDA Received Date09/16/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age49 YR
Patient Weight128